Infinite-duration bidding games

G. Avni, T.A. Henzinger, V.K. Chonev, Journal of the ACM 66 (2019) 31.


Journal Article | Published | English
Department
Abstract
Two-player games on graphs are widely studied in formal methods, as they model the interaction between a system and its environment. The game is played by moving a token throughout a graph to produce an infinite path. There are several common modes to determine how the players move the token through the graph; e.g., in turn-based games the players alternate turns in moving the token. We study the bidding mode of moving the token, which, to the best of our knowledge, has never been studied in infinite-duration games. The following bidding rule was previously defined and called Richman bidding. Both players have separate budgets, which sum up to 1. In each turn, a bidding takes place: Both players submit bids simultaneously, where a bid is legal if it does not exceed the available budget, and the higher bidder pays his bid to the other player and moves the token. The central question studied in bidding games is a necessary and sufficient initial budget for winning the game: a threshold budget in a vertex is a value t ∈ [0, 1] such that if Player 1’s budget exceeds t, he can win the game; and if Player 2’s budget exceeds 1 − t, he can win the game. Threshold budgets were previously shown to exist in every vertex of a reachability game, which have an interesting connection with random-turn games—a sub-class of simple stochastic games in which the player who moves is chosen randomly. We show the existence of threshold budgets for a qualitative class of infinite-duration games, namely parity games, and a quantitative class, namely mean-payoff games. The key component of the proof is a quantitative solution to strongly connected mean-payoff bidding games in which we extend the connection with random-turn games to these games, and construct explicit optimal strategies for both players.
Publishing Year
Date Published
2019-07-16
Journal Title
Journal of the ACM
Volume
66
Issue
4
Article Number
31
ISSN
eISSN
IST-REx-ID

Cite this

Avni G, Henzinger TA, Chonev VK. Infinite-duration bidding games. Journal of the ACM. 2019;66(4):31. doi:10.1145/3340295
Avni, G., Henzinger, T. A., & Chonev, V. K. (2019). Infinite-duration bidding games. Journal of the ACM, 66(4), 31. https://doi.org/10.1145/3340295
Avni, Guy, Thomas A Henzinger, and Ventsislav K Chonev. “Infinite-Duration Bidding Games.” Journal of the ACM 66, no. 4 (2019): 31. https://doi.org/10.1145/3340295.
G. Avni, T. A. Henzinger, and V. K. Chonev, “Infinite-duration bidding games,” Journal of the ACM, vol. 66, no. 4, p. 31, 2019.
Avni G, Henzinger TA, Chonev VK. 2019. Infinite-duration bidding games. Journal of the ACM. 66(4), 31.
Avni, Guy, et al. “Infinite-Duration Bidding Games.” Journal of the ACM, vol. 66, no. 4, ACM, 2019, p. 31, doi:10.1145/3340295.

Link(s) to Main File(s)
Access Level
OA Open Access
Material in IST:
Earlier Version

Export

Marked Publications

Open Data IST Research Explorer

Sources

arXiv 1705.01433

Search this title in

Google Scholar